Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 245, NWS Pueblo, CO

October 6, 2017Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Oct 6, 2017, 3:27 PM MDT for Baca County, Prowers County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2017, 3:27 PM MDT (21:27 UTC)
Expired
Oct 6, 2017, 3:47 PM MDT
In force
20 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baca County, CO, Prowers County, CO

The radar

The Goodland radar (KGLD), 185 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 2:31 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

467 
WUUS55 KPUB 062127
SVRPUB
COC009-099-062200-
/O.NEW.KPUB.SV.W.0245.171006T2127Z-171006T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
327 PM MDT FRI OCT 6 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Prowers County in southeastern Colorado...
  Northeastern Baca County in southeastern Colorado...

* Until 400 PM MDT

* At 326 PM MDT, a severe thunderstorm was located 17 miles northeast
  of Two Buttes, or 18 miles north of The Saunders Elevator, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Prowers and northeastern Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3760 10216 3774 10229 3792 10205 3790 10204
      3765 10204
TIME...MOT...LOC 2126Z 233DEG 30KT 3772 10215 

HAIL...1.00IN
WIND...60MPH
 
$$

ep
2 follow-up statements
605 
WWUS55 KPUB 062136
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
336 PM MDT FRI OCT 6 2017

COC009-062146-
/O.CAN.KPUB.SV.W.0245.000000T0000Z-171006T2200Z/
Baca CO-
336 PM MDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BACA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been
cancelled.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3765 10217 3777 10219 3792 10205 3790 10204
      3765 10204
TIME...MOT...LOC 2136Z 233DEG 30KT 3777 10207 

$$

COC099-062200-
/O.CON.KPUB.SV.W.0245.000000T0000Z-171006T2200Z/
Prowers CO-
336 PM MDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN PROWERS COUNTY...

At 336 PM MDT, a severe thunderstorm was located 18 miles south of
Coolidge, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Prowers County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3765 10217 3777 10219 3792 10205 3790 10204
      3765 10204
TIME...MOT...LOC 2136Z 233DEG 30KT 3777 10207 

HAIL...1.00IN
WIND...60MPH
 
$$

ep
879 
WWUS55 KPUB 062147
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
347 PM MDT FRI OCT 6 2017

COC099-062156-
/O.CAN.KPUB.SV.W.0245.000000T0000Z-171006T2200Z/
Prowers CO-
347 PM MDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PROWERS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds are
still possible across the area through 4 pm. 

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3765 10217 3777 10219 3792 10205 3790 10204
      3765 10204
TIME...MOT...LOC 2144Z 233DEG 30KT 3782 10198 

$$

ep

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 11:48 AM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Oct 6, 11:48 AM MDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1148 AM MDT Fri Oct 6 2017

.UPDATE...
Issued at 930 AM MDT Fri Oct 6 2017

Updated for expiration of Dense Fog Advisory for far southeast
plains. Also, increased winds in some areas for later today.

&&

.SHORT TERM...(Today and tonight)
Issued at 427 AM MDT Fri Oct 6 2017

...Dense Fog this morning portions of southeast plains...Severe
thunderstorm potential late this afternoon and evening far SE plains
near KS border...

Potent upper trof is progged to move across area today putting best
window of lift over the area between 18z-00z.  Ahead of this system
this morning, stratus and fog has filled in across much of the
southeast plains, primarily along and north of highway 50.  It has
become dense at times, particularly farther east across Kiowa,
Prowers and Bent counties.  Will be hoisting a dense fog advisory
for this morning to highlight this.

As the upper trof approaches, westerly winds will increase across
the mountains and the surface low will deepen across southeast CO in
response.  Westerly winds will spread eastward into the lower
elevations and should start to see low clouds/fog erode away from
the eastern slopes of the southeast mountains early this morning.
Dry line will advance eastward across the far eastern CO counties
through the afternoon...while at the same time, the surface cold
front will make another surge southward into the Pikes Peak region
by 21z. Should see some isolated to low end scattered snow showers
spread into the Continental Divide this afternoon ahead of the trof
...with thunderstorms developing along the southward advancing cold
front and eastward progressing dry line by 21z across the plains.
Some stout CAPE and deep layer shear will be in place so potential
for severe thunderstorms will exist across the far southeast plains,
particularly across Kiowa, Bent and Baca counties. Threat will
persist through about 01-02z at the latest before shifting eastward
into KS.  Most likely threats will be large hail and damaging winds.

As for winds today, strong southwest winds will gust up to 40-50 mph
in the mountains with gusts 30-40 mph across the valleys and
adjacent southern I-25 corridor this afternoon.  Could also see some
gusts in the 30-40 mph range as front drops through late this
afternoon and evening given tight surface pressure gradient.

Showers and thunderstorms will end for all of the area by 06z if not
sooner with a clear and cold night in store for the mountains.  High
valleys will dip below freezing but given the hard freeze that has
already occurred for the San Luis Valley, no freeze headlines will
be warranted. -KT

.LONG TERM...(Saturday through Thursday)
Issued at 427 AM MDT Fri Oct 6 2017

Saturday and Sunday...A very nice weekend on tap for the region,
before things fall apart late Sunday. Brisk northwest flow aloft
will transition to warm westerly flow, as Colorado sits between one
exiting system and another one approaching from the north. Expect
dry conditions and temps warming into the 70s for most locations
both days, to near 80F for the far eastern plains.

Sunday night and Monday...Models are in better agreement on tracking
a quick moving system dropping out of the north. This system will
bring a decent slug of cold air, affecting the Palmer Divide and El
Paso County Sunday night, then all of the forecast area through
Monday. Again, this system will move quickly and pack quite a punch,
with snow levels dropping down to between 4800 and 5000 feet by
midday Monday. This means that even Pueblo may see a mix of
scattered rain and snow showers Monday aftn. At this time, snowfall
amounts are forecast to be in the range of 5 to 7 inches for Pikes
Peak and the peaks of the eastern mts and central mts, 2 to 5 inches
for the remainder of the mt areas, then 1 to 2 inches for El Paso
and Fremont Counties. High temps are forecast to be in the 30s and
40s for the plains, 40s and 50s for the high valleys. As the system
exits and cold dry northwest flow aloft develops Monday night, look
for a very cold night with a widespread freeze expected, and areas
along and west of the I-25 corridor may even see a hard freeze.

Tuesday through Thursday...The system exits the region just as
quickly as it came, with west to southwest flow aloft settling in
for the remainder of the week. A cold day is forecast for Tue with
highs in the 40s and 50s, then warming up into the 60s for most
locations on Wed. By Thu, models hint at some isolated convection
over the forecast area during the aftn and eve, with temps climbing
into the 60s to lower 70s. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1143 AM MDT Fri Oct 6 2017

Gusty westerly winds will continue at KALS into the evening hours,
gusts of 30-35 kts will be possible. Otherwise, VFR conditions are
expected and the winds will decrease by mid to late evening.

KCOS will see winds increase this afternoon from the west, and
will then switch around to the north or northwest, gust of 30-35
kts will be possible. Some showers/tstms will be possible this
afternoon, but chances for this should end by early evening.

KPUB will see west to northwest winds increase this afternoon,
with gusts of 30-35 kts possible. The winds will decrease by mid
to late evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...28
SHORT TERM...KT
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, Oct 6, 9:40 AM MDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
940 AM MDT Fri Oct 6 2017

COZ058>089-093>099-071545-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
940 AM MDT Fri Oct 6 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop across portions
of the southeast plains this afternoon. One or two strong to
severe thunderstorms will be possible across the southeast plains
to the east of La Junta, with the strongest storms possible
across Kiowa, Prowers and Baca counties through early evening.
Large hail up to the size of golf balls, and wind gusts over 60
mph will be possible with storms near the Kansas border.

Isolated to scattered snow showers will be possible across the
central mountains, where local accumulations of up to an inch
will be possible above 12000 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms will be possible across the region late
Sunday afternoon and evening.

A quick moving colder airmass will begin to affect the region late
Sunday night, lasting through the day Monday before exiting the
state late Monday night. Snow in the mountains is likely, and
moderate accumulations will be possible. A mixture of rain and
snow is possible across the plains Monday, as the snow level is
forecast to drop to around 5000 feet.

Freezing temperatures may occur across northern El Paso County
early Monday morning. There is a far better chance for freezing
temperatures across much of the plains Tuesday morning, with the
possibility of a hard freeze for the I-25 corridor.

Isolated showers and thunderstorms will return to the Continental
Divide Thursday afternoon, and the eastern plains Thursday
evening.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the far southeast plains this afternoon through this
evening.

28/28

In the hours before

Local storm report, Oct 6, 2:37 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
237 PM MDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 NNE FALCON            38.96N 104.61W
10/06/2017  M0.50 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Special weather statement, Oct 6, 2:38 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
238 PM MDT FRI OCT 6 2017

COZ084-085-062130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
238 PM MDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
330 PM MDT...

At 238 PM MDT, the public reported a strong thunderstorm near Falcon,
or 17 miles northeast of Colorado Springs, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eastern Colorado Springs, Calhan, Ellicott, Peyton and Falcon.

LAT...LON 3892 10469 3913 10458 3913 10422 3877 10433
TIME...MOT...LOC 2038Z 291DEG 11KT 3899 10456

ep
Special weather statement, Oct 6, 2:45 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT FRI OCT 6 2017

COZ099-062130-
Springfield Vicinity/Baca County CO-
245 PM MDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BACA COUNTY UNTIL 330 PM
MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Pritchett, or 21 miles southwest of Springfield,
moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vilas.

LAT...LON 3706 10293 3723 10300 3746 10238 3720 10227
TIME...MOT...LOC 2044Z 250DEG 30KT 3717 10288

ep
Special weather statement, Oct 6, 3:10 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
310 PM MDT FRI OCT 6 2017

COZ098-099-062200-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
310 PM MDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 400 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vilas, or 10 miles east of Springfield, moving northeast at 60 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Walsh and Vilas.

LAT...LON 3723 10248 3737 10263 3765 10204 3739 10204
TIME...MOT...LOC 2110Z 239DEG 53KT 3736 10243

eo
Local storm report, Oct 6, 3:16 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
316 PM MDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             2 ENE FALCON            38.94N 104.59W
10/06/2017  M0.50 INCH       EL PASO            CO   PUBLIC

&&
Special weather statement, Oct 6, 3:18 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
318 PM MDT FRI OCT 6 2017

COZ098-062200-
Lamar Vicinity/Prowers County CO-
318 PM MDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL
400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Two Buttes, or 18 miles northwest of The Saunders
Elevator, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Prowers County.

LAT...LON 3766 10232 3777 10240 3793 10205 3790 10204
      3766 10204
TIME...MOT...LOC 2118Z 233DEG 30KT 3771 10220

ep

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 4:09 AM MDTDense Fog AdvisoryPUBBent, Crowley, Kiowa, Otero, Prowers5 hr
Oct 6, 12:56 PM MDTSpecial Weather StatementPUBEl Paso49 min
Oct 6, 1:10 PM MDTSpecial Weather StatementPUBEl Paso50 min
Oct 6, 2:38 PM MDTSpecial Weather StatementPUBEl Paso52 min
Oct 6, 2:45 PM MDTSpecial Weather StatementPUBBaca45 min
Oct 6, 3:10 PM MDTSpecial Weather StatementPUBBaca50 min
Oct 6, 3:18 PM MDTSpecial Weather StatementPUBProwers42 min
Oct 6, 3:41 PM MDTSpecial Weather StatementPUBKiowa34 min
Oct 6, 4:50 PM MDTSpecial Weather StatementPUBEl Paso25 min
Oct 6, 5:38 PM MDTSpecial Weather StatementPUBProwers37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.